News Shortcuts from other journals

Link between vancomycin and serious thrombocytopenia

BMJ 2007; 334 doi: https://doi.org/10.1136/bmj.334.7592.500-b (Published 08 March 2007) Cite this as: BMJ 2007;334:500

Neutropenia is a well known side effect of vancomycin. But doctors are less aware of the drug's potential to cause immune mediated thrombocytopenia, write researchers from the United States. They describe 29 patients who developed severe thrombocytopenia during treatment with vancomycin, and who had vancomycin dependent antibodies in their serum. The antibodies—IgG, IgM, or both—reacted with the patients' platelets causing a 93% fall in platelet count, usually over about eight days. Ten of the patients had serious bleeds, and three died. The diagnosis was missed in 15 patients who continued treatment with vancomycin for up to two weeks while doctors looked for another cause such as heparin. Once the vancomycin was stopped, platelet counts returned to normal in all survivors.

The researchers work in a specialised immunology laboratory, which processes blood samples from all over the US. Without a denominator, it's impossible to know or even guess the absolute risk of thrombocytopenia associated with vancomycin. But one expert says it's likely to be low if vancomycin is anything like the other three dozen or so drugs that can also trigger immune mediated thrombocytopenia by the same mechanism (pp 891-3). Quinine is the most well known of these drugs.

References

View Abstract